Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 2, NWS Paducah, KY

April 26, 20175 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Apr 26, 2017, 8:48 PM CDT for 5 counties in Missouri. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 8:48 PM CDT (01:48 UTC)
Expired
Apr 26, 2017, 11:45 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Butler County, MO, Mississippi County, MO, New Madrid County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:00 PM CDTHEAVY RAIN 1.28Diehlstadt, MO4 HOUR RAINFALL ACCUMULATION.
Apr 26, 9:00 PM CDTHEAVY RAIN 2.37 Nw Poplar Bluff, MO8 HOUR RAINFALL ACCUMULATION.
Apr 26, 9:00 PM CDTHEAVY RAIN 3.6Fairdealing, MO8 HOUR RAINFALL ACCUMULATION.
Apr 26, 9:50 PM CDTHEAVY RAIN 3.25East Prairie, MOMEASURED SINCE 6 PM. MODERATE TO HEAVY RAIN CONTINUES.
Apr 26, 11:23 PM CDTHEAVY RAIN 2.382 E Poplar Bluff, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS53 KPAH 270148
FFWPAH
MOC023-133-143-201-207-270445-
/O.NEW.KPAH.FF.W.0002.170427T0148Z-170427T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
848 PM CDT WED APR 26 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Mississippi County in southeastern Missouri...
  Scott County in southeastern Missouri...
  New Madrid County in southeastern Missouri...
  Butler County in southeastern Missouri...
  Stoddard County in southeastern Missouri...

* Until 1145 PM CDT

* At 8:35 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Flash flooding was 
  reported along Highway 80 west of East Prairie, MO near Interstate 
  55. Radar estimated storm total rainfall ranges from just under 2 
  inches, up to between 3 and 4 inches across portions of Butler and 
  Stoddard Counties. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area, especially along and west of Highway 20. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3643 8972 3639 8997 3663 8997 3663 9015
      3650 9022 3650 9058 3689 9068 3692 9068
      3692 9025 3713 8996 3725 8948 3704 8938
      3697 8910 3658 8921 3663 8937 3646 8948
      3657 8955 3658 8955 3657 8957 3634 8954

$$

Smitty
1 follow-up statement
926 
WGUS73 KPAH 270255
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
955 PM CDT WED APR 26 2017

MOC023-133-143-201-207-270445-
/O.CON.KPAH.FF.W.0002.000000T0000Z-170427T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mississippi MO-Scott MO-New Madrid MO-Butler MO-Stoddard MO-
955 PM CDT WED APR 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
MISSISSIPPI...SCOTT...NEW MADRID...BUTLER AND STODDARD COUNTIES...

At 950 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain in East Prairie, MO with rainfall accumulation 
of 3.25 inches measured from 6 PM. The threat of flash flooding will 
persist. The flash flood warning will continue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3643 8972 3639 8997 3663 8997 3663 9015
      3650 9022 3650 9058 3689 9068 3692 9068
      3692 9025 3713 8996 3725 8948 3704 8938
      3697 8910 3658 8921 3663 8937 3646 8948
      3657 8955 3658 8955 3657 8957 3634 8954

$$

Smitty

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 6:27 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 26, 6:27 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
627 PM CDT Wed Apr 26 2017

.UPDATE...
Issued at 627 PM CDT Wed Apr 26 2017

Updated the AVIATION discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 152 PM CDT Wed Apr 26 2017

Fairly high confidence in the short term.

A cold front was perched just northwest of the region. It extended
from Wisconsin to near St Louis and Springfield MO into Texas. By
00z this front should be nearing the confluence of the Mississippi
and Ohio rivers. The front should exit the area by 12z Thursday.
Strong and some severe storms were developing well ahead of the
front over SEMO this morning and spreading into southwest Illinois
this afternoon. These storms were fairly isolated but producing
some winds in excess of 60 mph and small hail. As the front
approaches later this afternoon and evening would expect to see
more widespread convection with severe and heavy rain possible.
After midnight start to end the thunder chances from west to east
as we lose our CAPE. Expect a lull for Thursday. A warm front will
lift into the area Friday bringing rain chances back to the
region. We will cool down a good deal Thursday and then rebound
right back above normal Friday as the warm makes its way through.

.LONG TERM...(Saturday through Wednesday)
Issued at 152 PM CDT Wed Apr 26 2017

Confidence remains high on an unsettled upcoming weekend with both
heavy rain and severe potential. Less confidence in the exact timing
and location of where the heaviest rain and best severe threat will
be.

An upper level trough will pivot into the southern Plains on
Saturday as ridging takes shape over the southeast U.S. On Sunday
the trough will eject northeast into our region, moving into the
Great Lakes on Monday. Deep southwesterly flow will remain in place
this weekend, with ample moisture present for heavy rains.

On Saturday, a warm front will lift north of the region resulting in
precip chances decreasing from the south. Most of the area may end
up dry by the afternoon and evening hours as our area becomes fully
engulfed in the warm sector. Our northern and western counties may
not see as long of a break in the rain and storms. By Saturday
night, the upper level trough is nudging close enough to increase
PoPs from the west as the better lift and upper dynamics move
closer. Highest PoPs will push across the area through the day on
Sunday. At this time, it looks the back edge will push east through
the evening and much of the area may end up dry by after midnight.

As far as severe potential on Sunday, it will be dictated by just
how much instability is present and the exact timing of the front
through the area. Models hint there will at least be modest
instability along with strong forcing and deep layer shear.
Currently, the cold front looks to advance east through the area
during the afternoon into the early evening hrs, which would be near
prime time for enhanced storm activity. Will continue to monitor
this closely. Guidance continues to indicate several inches of QPF
Saturday night into Sunday, refer to the latest Hydrologic Outlook
for details. Holding off on issuing any sort of Flood Watch at this
time.

The trough lifts north on Monday, leaving the Quad State dry for
Monday and at least the first part of Tuesday. A shortwave looks to
push into the area sometime later Tuesday and Wednesday, with PoPs
returning possibly by Tuesday afternoon and increasing into
Wednesday.

Temperatures will be warmest on Saturday, into the 80s in many
locations, before cooling down below normal in the 60s on Monday. A
warming trend then commences with most areas back above 70 on
Tuesday.

&&

.AVIATION...
Issued at 627 PM CDT Wed Apr 26 2017

With the approach and passage of a cold front, all sites will have
periods of showers and thunderstorms along with VFR/MVFR
cigs/vsbys through the first 4-6 six hours of the period, light
drizzle and MVFR cigs/vsbys for 4-6 hours, then inproving to VFR
during the last few hours of the period. Southerly winds gusting
up to 20-25 mph early will gradually swing around to the west
generally AOB 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KH
LONG TERM...SP
AVIATION...JP
Hazardous weather outlook, Apr 26, 4:38 AM CDT, 16 hours 10 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Paducah KY
438 AM CDT Wed Apr 26 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
438 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The development of isolated thunderstorms cannot be ruled out
over southeast Missouri and southwest Illinois through early this
afternoon. Severe weather is not expected with this activity.

Strong to potentially severe thunderstorms are expected to form
along and ahead of a cold front over southeast Missouri by mid to
late afternoon. Initially, storms will be capable of producing
large hail, damaging winds, and an isolated tornado.

A line of thunderstorms should progress into southern Illinois
and far western Kentucky by early evening. Damaging winds will be
the primary concern.

The severe threat will diminish quickly as the storms move east
towards the Wabash River and the Land Between the Lakes by late
evening. Lightning and locally heavy rain will also accompany
thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are expected Friday through
Sunday. Heavy rainfall is expected over portions of the region.
Please refer to the Hydrologic Outlook for details.

In addition, strong to severe thunderstorms will be possible through
the period. At this time, the best chance of severe storms appears
to be with a warm frontal passage Friday night, in addition to the
cold frontal passage Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by mid to late afternoon
in southeast Missouri, and throughout southern Illinois and the
Purchase Area of western Kentucky by early evening.

Spotters are also encouraged to monitor the latest forecasts for
possible activation over the upcoming weekend.

RJP/GM

In the hours before

Local storm report, Apr 26, 7:54 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     5 S MAYFIELD            36.66N 88.65W
04/26/2017                   GRAVES             KY   PUBLIC

            TREES UPROOTED AND LIMBS DOWN ALONG HIGHWAY 45 BETWEEN
            MAYFIELD AND WINGO.

&&

SMITTY
Local storm report, Apr 26, 7:56 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
756 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
04/26/2017  M0.52 INCH       MCCRACKEN          KY   ASOS

            12 MINUTE RAINFALL ACCUMULATION.

&&

SMITTY
Local storm report, Apr 26, 8:01 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     5 S SYMSONIA            36.83N 88.51W
04/26/2017  E60 MPH          GRAVES             KY   PUBLIC

&&

SMITTY
Local storm report, Apr 26, 8:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     FULGHAM                 36.64N 88.87W
04/26/2017                   HICKMAN            KY   TRAINED SPOTTER

            LATE REPORT...HOUSE TRAILER DAMAGED NEAR HIGHWAY 307.

&&

SMITTY
Local storm report, Apr 26, 8:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     CRUTCHFILED             36.58N 88.94W
04/26/2017                   FULTON             KY   PUBLIC

            LATE REPORT...BARN ROOF BLOWN OFF NEAR INTERSECTION OF
            JEFFRES ROAD AND 924. REPORTED THROUGH MEDIA.

&&

SMITTY
Special weather statement, Apr 26, 8:43 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
843 PM CDT WED APR 26 2017

ILZ077-078-083-INZ081-085-086-KYZ014-018-270230-
White IL-Edwards IL-Wabash IL-Posey IN-Vanderburgh IN-Gibson IN-
Henderson KY-Union KY-
843 PM CDT WED APR 26 2017

...SPECIAL WEATHER STATEMENT...

At 842 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crossville to near Corydon. Movement was
northeast at 70 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Evansville, Princeton, Mount Carmel, Mount Vernon, Carmi, Fort
Branch, Albion, Breckinridge Center, Grayville, Lancaster, Haubstadt,
Darmstadt, Owensville, Poseyville, West Salem, New Harmony,
Crossville, Patoka, Cynthiana and Blairsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 8765 3847 8775 3846 8776 3845 8773
      3842 8774 3843 8766 3845 8767 3846 8766
      3844 8763 3845 8760 3847 8758 3832 8743
      3762 8778 3809 8820 3826 8816 3826 8815
      3832 8815 3856 8810 3857 8768
TIME...MOT...LOC 0142Z 208DEG 60KT 3811 8810 3775 8779

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:11 PM CDTSevere Thunderstorm WarningPAHMississippi34 min
Apr 26, 11:07 PM CDTRiver Flood WarningPAHButler32 hr
Apr 26, 11:12 PM CDTRiver Flood WarningPAHWayne49 hr
Apr 27, 3:57 AM CDTFlash Flood WatchPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more4 days
Apr 27, 10:23 AM CDTRiver Flood WarningPAHMississippi38 days

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.